Hail, Bates
- When
- June 28, 12:13 AM CST
- Where
- Bates County, 1.08 mi E of Butler Mem Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.280, -94.310
Severe thunderstorms brought hail to Bates county, during the early morning hours of June 28, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms brought hail to Bates county, during the early morning hours of June 28, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 11:17 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1217 AM CDT SAT JUN 28 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /334 PM CDT FRI JUN 27 2008/ STILL HAVE CONCERNS ABOUT THE INTENSITY OF THE CONVECTIVE EVENT TNGT. MOISTURE HAS BEEN SLOW TO INCREASE IN THE WAKE OF THE OKLA MCS. DEWPOINTS HAVE ONLY RISEN INTO THE MIDDLE 60S WITH THE POTENTIAL TO RISE INTO THE UPPER 60S FOR WRN MO BEFORE THE FRONT ARRIVES TONIGHT. FIRST CONCERN IS THE CAPPING INCREASE NOTED ON THE 18Z TOP SOUNDING AND THE TAMDAR SOUNDING FROM KCI. CONVECTIVE TEMPERATURES ARE IN THE LITTLE TO MIDDLE 90S WITH ABOUT 100 J/KG CIN. ADJUSTING FCST SOUNDINGS FOR UPPER 60S DEWPOINTS YIELDS ABOUT 2000 J/KG WITH SFC-6KM AROUND 40 KNOTS. A SHORTWAVE WAS NOTED ACR SRN KS AND SHOULD PASS SOUTH OF THE CWA THIS EVENING. NO WELL DEFINED SHORTWAVE IMMEDIATELY UPSTREAM WHICH LEAVES THE BOUNDARY IN NEBRASKA AS THE TRIGGER. NAM CONTINUES TO SUGGEST THE CONVERGENCE ALONG THE BOUNDARY WILL BE QUITE WEAK...THUS LIKELY LIMITING COVERAGE OF ANY FUTURE CONVECTION. THE WEAK CONVERGENCE IS ALREADY NOTED ON SFC OBS IN SERN NEBRASKA. A FEW THUNDERSTORMS MAY DEVELOP IN EXTREME NW MO EARLY THIS EVENING. INSTABILITY WILL GRADUALLY WANE AFTER SUNSET...LIMITING THE THREAT OF ANY ORGANIZED MCS...IF THERE IS ANY MCS AT ALL. SFC-3KM SHEAR IS ONLY AROUND 20 KNOTS...FAIRLY WEAK FOR ANY WIDESPREAD WIND DAMAGE. FREEZING LEVEL IS ALSO AROUND 15KFT...LIMITING THE THREAT OF LARGE HAIL. GIVEN THE UNIDIRECTIONAL WIND PROFILE...TORNADO THREAT IS QUITE LOW. GIVEN THE LOWER CONFIDENCE FOR WIDESPREAD CONVECTION HAVE LOWERED POPS SOME. WOULD LIKE TO LOWER POPS EVEN MORE...BUT PRUDENCE DICTATES TO WAIT A FEW MORE HOURS TO SEE HOW THE SCENARIO EVOLVES. CONVECTION TO DEPART THE CWA LATE TONIGHT OR EARLY SATURDAY AS COOLER AND DRIER AIR SPREADS SOUTH. PREVIOUS FCST AND GUID TEMPS LOOK GOOD. DB BEAUTIFUL WEATHER WILL PREVAIL FOR THE FIRST HALF OF NEXT WEEK...AS A LARGE AREA OF SFC HIGH PRESSURE REMAINS IN PLACE THROUGH TUESDAY. WITH MOISTURE REMAINING SHUNTED TO THE SOUTH...CLEAR SKIES AND NEAR NORMAL TEMPERATURES WILL BE THE RULE. BY TUESDAY...MODELS BEGIN TO DIFFER IN STRONG UPR TROUGH ROTATING SOUTHWARD AND INTO HUDSON BAY. REGARDLESS OF THE SOLUTION...SUFFICIENT ENERGY SHOULD SINK SOUTHWARD IN ORDER TO FLATTEN BROAD H500 RIDGE BUILT UP TO THE WEST. BY WEDNESDAY A COLD FRONT WILL TRY TO SETTLE INTO THE LOWER MO RIVER VALLEY FROM THE NORTH...BRINGING OUR NEXT CHANCE OF RAIN ALONG WITH IT. OTHER BIG QUESTION IS JUST HOW FAR SOUTH THE FRONT WILL SINK. GFS REMAINS THE MOST AGGRESSIVE WITH THE APPROACHING UPR TROUGH...WITH ECMWF MORE PROGRESSIVE. GIVEN THE TIME OF THE YEAR FEEL THE FURTHER NORTH SOLUTION OF THE ECMWF WOULD PREVAIL AS UPR RIDGING IS MUCH HARDER TO OVERCOME. THIS WOULD LEAVE THE FRONT IN THE VICINITY OF THE CWA FOR THE REMAINDER OF THE WEEK...AND AS A RESULT HAVE KEPT SLGT TO CHC POPS THROUGH THE 4TH OF JULY. GIVEN THE UNCERTAINTIES AND THE OVERALL SYNOPTIC SETUP...TEMPERATURES NEAR CLIMATOLOGY APPEAR FAVORABLE THROUGH THE END OF THE WEEK. DUX && .AVIATION... FOR THE 06Z TAFS...RADAR SHOWING A FEW SHOWERS ALONG AN ELEVATED BOUNDARY IN THE WAKE OF THE MAIN BAND OF THUNDERSTORMS. LOOKS LIKE THIS SECONDARY BAND WILL BE JUST SOUTH OF THE KANSAS CITY TAF SITES...SO WILL KEEP THEM DRY. SOME CONCERN ON SATURDAY WITH ANOTHER ROUND OF SHOWERS OR THUNDERSTORMS DEVELOPING AS THE MAIN SHORT WAVE SWINGS ACROSS MISSOURI WITH THE REGION UNDER THE EFFECTS OF THE RIGHT ENTRANCE REGION OF A JET MAX AT 18Z. SURFACE FRONT SHOULD BE WELL SOUTH OF THE REGION...WHICH SHOULD BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. WILL PUT IN A CB GROUP TO SUGGEST THE POSSIBILITY OF CONVECTION DEVELOPING AT THE KANSAS CITY SITES. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT FRI JUN 27 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1256 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORM ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON NORTH OF A LINE FROM ST JOSEPH TO BETHANY. THESE STORMS WILL BE IN ADVANCE OF A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA. ALTHOUGH THE ATMOSPHERE EARLY THIS AFTERNOON WAS RATHER STABLE...DUE TO PREVIOUS THUNDERSTORM ACTIVITY...THE COMBINATION OF WEAK TO MODERATE INSTABILITY AND INCREASING SHEAR...WILL BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE THUNDERSTORMS ARE EXPECTED TO MOVE TO A KANSAS CITY TO CHILLICOTHE TO KIRKSVILLE LINE BY 11 PM. THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL CONTINUE...BUT THE SEVERE THREAT IS NOT EXPECTED TO BE WIDESPREAD DUE TO DECREASING INSTABILITY. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE THIS EVENING. THE THREAT OF THUNDERSTORMS WILL SHIFT TO AREAS SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE AFTER MIDNIGHT WITH ONLY ISOLATED SEVERE THUNDERSTORMS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. DB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG CARROLLTON 39.36N 93.50W
06/27/2008 CARROLL MO LAW ENFORCEMENT
A FIFTY FOOT TALL TREE WAS BLOWN DOWN IN CARROLLTON.
&&
GAMISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1052 PM CDT FRI JUN 27 2008 MOZ037>039-044-280415- JACKSON-JOHNSON-LAFAYETTE-SALINE- 1052 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL JACKSON...NORTHWESTERN JOHNSON...SOUTHERN LAFAYETTE AND SOUTHWESTERN SALINE COUNTIES UNTIL 1115 PM CDT... AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYVIEW TO BLUE SPRINGS TO MISSION HILLS...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL BE NEAR... MAYVIEW AND GRAIN VALLEY BY 1100 PM CDT. HIGGINSVILLE AND OAK GROVE BY 1105 PM CDT. ODESSA BY 1110 PM CDT. LAKE LOTAWANA AND CONCORDIA BY 1115 PM CDT. THE TOWNS OF BATES CITY...UNITY VILLAGE...AULLVILLE...TARSNEY LAKES AND LAKE LAFAYETTE ARE ALSO IN THE PATH OF THESE STORMS. NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. DEROCHE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL BLUE SPRINGS 39.02N 94.28W
06/27/2008 E1.00 INCH JACKSON MO PUBLIC
&&
GAMISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1142 PM CDT FRI JUN 27 2008 MOZ045-280515- PETTIS- 1142 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR PETTIS COUNTY UNTIL 1215 AM CDT... AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOUSTONIA TO LA MONTE TO GREEN RIDGE...MOVING EAST AT 40 MPH. THESE STORMS WILL BE NEAR... SEDALIA BY 1155 PM CDT. SMITHTON BY 1205 AM CDT. THE TOWNS OF HUGHESVILLE AND SEDALIA MEMORIAL AIRPORT ARE ALSO IN THE PATH OF THESE STORMS. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1230 AM CDT SAT JUN 28 2008 MOZ043-044-053-054-280600- BATES-CASS-HENRY-JOHNSON- 1230 AM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES...NORTHWESTERN HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 100 AM CDT... AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CREIGHTON TO GARDEN CITY...MOVING SOUTHEAST AT 35 MPH. THESE STORMS WILL BE NEAR... URICH BY 1240 AM CDT. THE TOWNS OF QUICK CITY...HARTWELL AND BALLARD ARE ALSO IN THE PATH OF THESE STORMS. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM HAIL 2 NE BUTLER 38.28N 94.31W
06/28/2008 E0.75 INCH BATES MO LAW ENFORCEMENT
&&
GAMISThe Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 06:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116038, 116039.